Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 27, NWS Wilmington, NC

August 18, 2018Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Aug 18, 2018, 5:01 AM EDT for Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Aug 18, 2018, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Aug 18, 2018, 5:01 AM EDT (09:01 UTC)
In effect from
Aug 18, 2018, 6:00 AM EDT
Expired
Aug 18, 2018, 7:43 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 29 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WHUS42 KILM 180901
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
501 AM EDT Sat Aug 18 2018



NCZ106-108-SCZ054-190000-
/O.NEW.KILM.BH.S.0027.180818T1000Z-180819T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
501 AM EDT Sat Aug 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

Southwesterly winds between 10 and 15 knots will create strong south
to north longshore currents at the beaches of Horry, New Hanover, 
and Pender counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore. Caution should be used when 
in or near the water. Check with the lifeguards before entering the 
ocean for possible hazards.

&&

$$

19
1 follow-up statement
012 
WHUS42 KILM 182343
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
743 PM EDT Sat Aug 18 2018


NCZ106-108-SCZ054-191000-
/O.CAN.KILM.BH.S.0027.000000T0000Z-180819T0000Z/
/O.NEW.KILM.BH.S.0028.180819T1000Z-180820T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
743 PM EDT Sat Aug 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...BEACH HAZARDS STATEMENT IS CANCELLED...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Sunday through
Sunday evening. The Beach Hazards Statement for this evening has 
been cancelled.

Southwesterly winds between 10 and 15 knots with higher gusts will 
create a strong south to north longshore current for the east facing
beaches of Horry, New Hanover, Pender counties on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore. Caution should be used when 
in or near the water. Check with the lifeguards before entering the 
ocean for possible hazards.

&&

$$

SCZ056-191000-
/O.NEW.KILM.BH.S.0028.180819T1000Z-180820T0100Z/
Coastal Georgetown-
743 PM EDT Sat Aug 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Sunday through
Sunday evening.

Southwesterly winds between 10 and 15 knots with higher gusts will 
create a strong south to north longshore current for the east facing
beaches of Georgetown County on Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip currents,
piers, jetties, and other hazardous areas. Often, if the longshore 
current is strong enough, it will sweep swimmers off their feet, 
making it difficult to return to shore. Caution should be used when 
in or near the water. Check with the lifeguards before entering the 
ocean for possible hazards.

&&

$$

47

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 3:42 AM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 18, 3:42 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
342 AM EDT Sat Aug 18 2018

.SYNOPSIS...
High pressure offshore will maintain warm and humid summertime
weather, with a chance of showers or a thunderstorm each day. A
cold front is expected to cross the coast late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 342 AM Saturday...Column moisture has sufficiently
recovered across the area to produce showers and thunderstorms
via water vapor imagery and the convection of just a few hours
ago. Today should be somewhat of a repeat of Friday with
eventually more coverage of convection. Just like Friday it will
take time with the weak forcing. I don't expect convection to
fire and increase inland until mid to late afternoon. Storm
motions will readily move this activity to the coast in time and
would expect the late afternoon and early evening hours to be
unsettled along the coast. Went a little above guidance for
highs based on a good deal of heating before convection
commences later. Severe potential is intriguing as shear and
thermal profiles are unimpressive but good gusts with the
activity earlier this evening gives me a little pause.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 342 AM Saturday...'Unsettled" as elevated precipitable
water, strong August heating, and surface boundaries all come
into the mix, spurring smatterings of convection about the
region this period. GEFS surface to 500 mb 'shear magnitude'
values are low, and overall severe threat is low this period.
That said, Sunday a localized microburst is possible due to
layer of dry air above 20 KFT, boosting DCAPE. CB towers often
propel to drier upper reaches after boundary collisions or cell
mergers, so a non-zero downburst wind hazard, and localized,
looks favored moreso Sunday. A weak to moderate steering flow
and high column moisture may lead to brief minor flooding in
spots due to training or back-building torrential rainfall.
Max-T a few degrees above normal, and Min-T even more above
normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Friday...An active period of weather looks likely
much of the extended as a series of fronts/troughs impacts the
Southeast. The net result will be an extended period during
which at least scattered convection is possible each day. Max
temperatures will be seasonable, reaching the upper 80s to lower
90s through Wednesday before a front in the area results in max
temperatures in the low to middle 80s for Thursday and Friday.
Mins should generally be in the low to mid 70s but a few upper
60s are possible well inland Thursday night.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
As of 06Z...Some challenging aviation conditions arrive later
this afternoon in the form of thunderstorms. The activity
should begin inland mid to late afternoon and advect to the
coast by late afternoon into the evening. Some MVFR to even
fleeting IFR conditions are expected. Where there was convection
this evening there is a good chance of at least MVFR stratus and
possibly some IFR conditions early this morning.

Extended Outlook...Precipitation chanced will be fairly high through
Monday. Mainly diurnal thunderstorms will continue into mid week.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 342 AM Saturday...Good low level jetting across the
waters this morning is producing winds a couple of knots either
side of 15 knots. Seas are 2-4 feet. Southwest winds of this
magnitude and even a little higher into a 15-20 knot range can
be expected today. Winds will increase a bit further later
tonight to the upper end of the range and I wouldn't be
surprised by a couple of observations of just over 20 knots.
Significant seas will continue to be in a range of 2-4 feet
today and increase to 3-5 feet later tonight likely
necessitating a small craft exercise caution headline.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 342 AM Saturday...Not as easy marine period a SCEC or SCA
cannot be ruled out, mainly because of gusts near 25 kt. This
will result in a bumpy marine period both Sunday and Monday, as
high pressure offshore interacts with a surface trough inland,
bringing blustery SW winds. Scattered TSTMS will prevail this
period and radar updates are suggested. Cloud to sea lightning
may be active at times. The sea spectrum will just about all
wind waves with dominant wave periods around 5 seconds, and thus
steep wave faces.

LONG TERM MARINE /TUESDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...Overall, SW winds in the 10 to 15 KT
range can be expected through the long term period. Seas will
run 2 to 4 FT through much of the period, though 3 to 5 footers
are possible northern waters Tuesday into early Wednesday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MJC
NEAR TERM...SHK
SHORT TERM...MJC
LONG TERM...RAN
AVIATION...SHK
Hazardous weather outlook, Aug 18, 3:41 AM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
341 AM EDT Sat Aug 18 2018

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
190745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
341 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-190745-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
341 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-190745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
341 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Small craft exercise conditions are expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small craft exercise conditions are likely Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:05 PM EDTSpecial Weather StatementILMDarlington55 min
Aug 17, 9:49 PM EDTSpecial Weather StatementILMFlorence56 min
Aug 17, 10:22 PM EDTSpecial Weather StatementILMDillon53 min
Aug 18, 7:43 PM EDTBeach Hazards StatementILMGeorgetown, Horry25 hr

Nearby

Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.